Alert archive / California / Special Marine Warnings in 2016
Special Marine Warning 39, NWS Eureka, CA
NWS Eureka, CA issued this special marine warning at Oct 31, 2016, 12:37 PM PDT. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 31, 2016, 12:37 PM PDT (19:37 UTC)
- Expired
- Oct 31, 2016, 1:00 PM PDT
- In force
- 23 min
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
The radar
The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229 WHUS56 KEKA 311937 SMWEKA PZZ470-475-312000- /O.NEW.KEKA.MA.W.0039.161031T1937Z-161031T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE EUREKA CA 1237 PM PDT MON OCT 31 2016 THE NATIONAL WEATHER SERVICE IN EUREKA CALIFORNIA HAS ISSUED A * SPECIAL MARINE WARNING FOR... WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM... WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA FROM 10 TO 60 NM... * UNTIL 100 PM PDT * AT 1236 PM PDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM... CAPABLE OF PRODUCING WATERSPOUTS AND WINDS TO 40 KNOTS...LOCATED 16 NM WEST OF CAPE MENDOCINO...MOVING NORTH AT 30 KNOTS. * THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY OPEN WATERS. LAT...LON 4032 12474 4034 12483 4059 12480 4055 12462 TIME...MOT...LOC 1936Z 192DEG 29KT 4039 12477 $$ BC
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Oct 31, 4:14 AM PDT, 8 hours 23 minutes earlier.
Area forecast discussion, Oct 31, 4:14 AM PDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
414 AM PDT Mon Oct 31 2016
.SYNOPSIS...Another round of widespread rain is expected today as
a frontal system moves through the region. Some showers will
impact the region this evening through early Tuesday morning,
followed by dry conditions Tuesday afternoon and much of
Wednesday.
&&
.DISCUSSION...Satellite imagery indicates a sharp cold front
approaching Northwest California. A band of rain is expected to move
through the region today with a quick 0.25-0.50, locally 1 inch of
rain to the area. Rain will decrease from north to south through the
afternoon and evening leaving isolated showers for tonight. The best
chance for drying conditions early this evening will be along the
Humboldt and Del Norte coasts where downsloping flow and drier air
will restrict shower development behind the frontal passage.
Despite meager instability, lightning is behind detected off the
coast along the cold front. Thus isolated thunderstorms will be
possible over the coastal waters and near the coast today.
Instability will rapidly decrease inland resulting a lower chance
for the development of thunderstorms over the interior.
An upper level ridge will bring dry conditions for Tuesday and
sunnier skies. Subsidence under the ridge and plenty of low level
moisture should allow for interior valley fog to develop Tuesday
night into Wednesday morning in advance of the next frontal system.
Rain will once again approach the coast Wednesday afternoon with
light rain expected for areas primarily north of Mendocino County
Wednesday evening and night. Some gusty south winds are expected in
Del Norte and Humboldt counties in advance of this front.
Dry conditions will then return for much of Thursday and Friday with
Northwest California situated on the western periphery of a high
amplitude ridge over the central United States. The ridge will break
down over the weekend allowing another front to bring more
precipitation and potential gusty south winds Saturday and Sunday.
/RPA
&&
.AVIATION...Southerly and southeasterly winds in advance of a
new front will result in VFR conditions at the coastal terminals
through the morning hours. Granted a few strands of misty air may
produce very brief MVFR over and nearby the airports. Periods of
MVFR vsbys and ceilings are expected this afternoon as the front
produces rain at the terminals. Light easterly and southeasterly
winds overnight should minimize the threat for additional showers
and low VSBYs.
Ceilings and VSBYS will fluctuate between IFR and MVFR at KUKI early
this morning. Conditions will improve by mid morning but probably
fluctuate between VFR and MVFR through early afternoon as mixing
increases in advance of a front offshore. An upper level trough will
bring an uptick in rain mid to late this afternoon. Ceilings and
vsbys are expected to deteriorate again. Moist conditions will
likely lead to IFR conditions at UKI overnight.
&&
.MARINE...A Small Craft Advisory for both winds and seas remains in
effect today. A front will move across the waters today and winds
will once again gust to around 25 to 30 kt. A few gusts to 35 kt
will also be possible. Seas will probably fluctuate near 10 ft
today. The main contribution will be from a westerly swell. There
will be a slight southerly wind wave contribution as well.
Winds will die down tonight. The models indicate a weak secondary
trough moving toward the coast overnight. There is no upper support
with this second trough and winds will be only light to moderate.
Westerly swell will probably re-build tonight into Tue morning. It
will be around 10 ft. For that reason the advisory for Hazardous
Seas has been extended into Tuesday morning.
NAM12, ECWMF and GFS indicate weak ridging building on Tuesday and
winds should remain on the light side through Tue night. Seas will
probably still be rough early on Tue...but should trend downward
through Wed morning. The newest run of the GFS and ECMWF continue to
indicate a more storm approach later on Wed. The front with this
storm should bring a brief period of strong winds. The timing looks
to be in the late afternoon or early evening.
This storm will also generate a large long period westerly swell
which will arrive on Thu. The models were close and confidence is
reasonably high we are going to see another large swell with long
periods. The GFS has been struggling with the evolution and strength
of the surface winds. Thus wave heights from the NWW3 have been
fluctuating around drastically from one run to the next. Therefore
confidence on the exact magnitude of the swell continues to be low.
We will not know for sure until the storm develops and the waves go
by the NDBC buoys anchored in the offshore waters.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 5 PM PDT this
afternoon for PZZ450-455.
Small Craft Advisory until 9 AM PDT Tuesday for PZZ470-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Oct 31, 3:57 AM PDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 357 AM PDT MON OCT 31 2016 CAZ102-105-107-108-111-011500- DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY- SOUTHERN TRINITY-NORTHEASTERN MENDOCINO INTERIOR- 357 AM PDT MON OCT 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ106-110-112-113-011500- SOUTHERN HUMBOLDT INTERIOR-NORTHWESTERN MENDOCINO INTERIOR- SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR- 357 AM PDT MON OCT 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ101-011500- COASTAL DEL NORTE- 357 AM PDT MON OCT 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. LARGE SWELLS MAY IMPACT THE NORTHWEST CALIFORNIA COAST MID TO LATE WEEK BRINGING THE POTENTIAL FOR LARGE SURF AND SNEAKER WAVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ103-104-109-011500- NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-MENDOCINO COAST- 357 AM PDT MON OCT 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. LARGE SWELLS MAY IMPACT THE NORTHWEST CALIFORNIA COAST MID TO LATE WEEK BRINGING THE POTENTIAL FOR LARGE SURF AND SNEAKER WAVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 10:18 AM PDT | Special Marine Warning | EKA | 27 min | |
| Oct 31, 12:58 PM PDT | Special Marine Warning | EKA | 17 min | |
| Oct 31, 1:19 PM PDT | Special Marine Warning | EKA | 26 min | |
| Oct 31, 1:44 PM PDT | Special Marine Warning | EKA | 16 min | |
| Oct 31, 3:51 PM PDT | Special Marine Warning | EKA | 24 min | |
| Oct 31, 4:12 PM PDT | Special Marine Warning | EKA | 33 min | |
| Oct 31, 4:22 PM PDT | Severe Thunderstorm Warning | EKA | Humboldt | 23 min |
| Oct 31, 4:50 PM PDT | Special Weather Statement | EKA | Humboldt | 25 min |
Nearby
Special Marine Warnings in California, 2016Every special marine warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.